MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 36MM ID US CRMC LINER 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE

SMITH & NEPHEW, INC. R3 36MM ID US CRMC LINER 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Catalog Number 71338952
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994)
Date of Event 04/26/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a thr had been performed on (b)(6) 2010, the patient suffered a fall resulting in pain in the affected hip.A revision surgery was performed on (b)(6) 2023 to address this event.In addition, there did not appear to be any damage to the forte femoral head, however the r3 36mm id us crmc liner 52mm was fractured.The components were replaced with a r3 20 degree xlpe liner and a zimmer +7mm sleeved 36 delta head.Patient was scheduled to be discharged day of surgery.
 
Additional Manufacturer Narrative
Complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.However, the clinical/medical investigation concluded that the x-ray image provided confirms the breakage in the right acetabular implant.Although medical records were not received for this complaint, it is noted the patient sustained a fall and it cannot be ruled out as precipitating factor to the reported device fracture.Therefore, it cannot be concluded the reported events were associated with a mal performance of the implant or implant failure.The patient impact beyond the reported revision could not be determined.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for reflection/r3 ceramic acetabular system revealed in the warnings and precautions section that the patient should be warned of the brittle nature of the ceramic components and the possibility of failure of the device leading to additional surgery in the future.The patient should be warned that the implant can break or become damaged as a result of strenuous activity or trauma including extreme activity or heavy labor for occupation or recreation.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According to design rationale for r3 acetabular system, the r3 system¿s design of biolox forte with the titanium band has a superior burst load.The support ring offers greater protection against chipped edges and tensile forces for the ceramic insert that result in high fatigue and burst performance for insert assembly.Lab tests have shown that the burst strength of these liners is significantly higher than that of traditional ceramic liners with no band, therefore, these liners with titanium band may reduce the incidence of fracture of the ceramic liners.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 36MM ID US CRMC LINER 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/CERAMIC/METAL, CEMENTED OR UNCE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16975971
Report Number1020279-2023-01090
Device Sequence Number16723894
Product Code MRA
UDI-Device Identifier00885556021552
UDI-Public885556021552
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P030022
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71338952
Device Lot Number08MT26982
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2023
Supplement Date Received by Manufacturer06/16/2023
Initial Report FDA Received Date05/22/2023
Supplement Report FDA Received Date06/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age61 YR
Patient SexFemale
Patient Weight79 KG